Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 185, NWS Blacksburg, VA

July 17, 20095 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 17, 2009, 7:33 AM EDT for 5 counties in Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2009, 7:33 AM EDT (11:33 UTC)
Expired
Jul 17, 2009, 8:30 AM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Carroll County, VA, City of Galax, VA, Grayson County, VA, Pulaski County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:19 AM EDT, 14 minutes earlier.

Area forecast discussion, Jul 17, 7:19 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 AM EDT FRI JUL 17 2009

.SYNOPSIS...
A COLD FRONT WITH AN ASSOCIATED AREA OF LOW PRESSURE WILL SLIDE
SOUTHEAST THROUGH THE REGION LATER THIS AFTERNOON BEFORE STALLING
ALONG THE COAST INTO SUNDAY. COOLER HIGH PRESSURE SHOULD WORK
INTO THE AREA BEHIND THE FRONT OVER THE WEEKEND. MOISTURE ALONG
THE COAST WILL BEGIN TO RETURN INLAND EARLY NEXT WEEK AS STRONG
HIGH PRESSURE OFFSHORE STARTS TO SHIFT WESTWARD.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOT A LOT OF CHANGE IN THE GOING FORECAST INTO TONIGHT AS THE
UPPER TROF TO THE WEST AMPLIFIES PUSHING THE ASSOCIATED COLD FRONT
THRU THE AREA BY TONIGHT. LOOKS LIKE THE MAIN QUESTION THIS
AFTERNOON WITH THE DEGREE OF INSTABILITY SINCE STARTING OUT WITH A
LOT OF MID DECK...WHILE IR PICS INDICATE CLOUDS WITH THE FRONT
NOT TOO FAR AWAY AS WELL. LATEST MODELS A BIT WEAKER AND FARTHER
EAST WITH WAVE ALONG THE FRONT LATER ON AS WILL HAVE ONE S/W
EXITING NORTH THIS MORNING AND A COUPLE OTHERS DIGGING TOWARD THE
AREA BY AFTERNOON. APPEARS COMBO OF THESE FEATURES ALONG WITH
INCREASING JET ALOFT AND RH TRANSPORT ENOUGH TO STILL WARRANT
DECENT CONVECTIVE COVERAGE TODAY DESPITE MORE LOW LEVEL WESTERLY
FLOW THAN EARLIER THOUGHT. IN ADDITION MOST GUIDANCE INCLUDING THE
LOCAL WRF HAS BEEN OVERDONE WITH SHRA ALONG THE MOUNTAINS EARLY
THIS MORNING...AND NOW HAVE THE BEST UPPER DIFFLUENCE SWINGING
FARTHER NORTH OVER THE 85H THETA-E AXIS. THEREFORE THINK COVERAGE
WILL BE LESS OVER THE WEST THIS MORNING...WITH DYNAMICS LEADING TO
SHRA ALONG THE BLUE RIDGE BY MIDDAY...THEN QUICKLY SHIFTING EAST
TO THE PIEDMONT LEE TROF THIS AFTERNOON. SINCE THE EASTERN AREAS
LOOK TO HAVE THE BETTER INSTABILITY AND SHEAR WILL SPEED UP LIKELY
POPS THERE THIS AFTERNOON AND DRY SLOT THINGS OVER THE WEST A BIT
SOONER. GIVEN THE ENTIRE CWA IN A SLIGHT RISK OF SVR PER SWODY1
WILL BEEF UP IN THE HWO ESPCLY GIVEN THE LATEST LOCAL WRF QUITE
BULLISH NATURE IN REGARDS TO STRONGER STORMS ACROSS THE EAST THIS
AFTERNOON. OTRW LOWERED HIGHS SOME GIVEN THE CLOUDY ONSET AND
QUICKER ARRIVAL OF SHRA/TSRA THIS AFTERNOON.

FRONT EXITS A BIT FASTER THIS EVENING WITH ANY LINGERING POPS
SHUTTING OFF AFTER MIDNIGHT EXCEPT POSSIBLY THE NW WHERE A FEW
UPSLOPE SHRA MAY HANG ON. EXPECT DRY SLOT AND DOWNSLOPING TO EVEN
BRING SOME CLEARING LATE TONIGHT OUTSIDE THE FAR WEST AS SURGE OF
85H COOL/DRY ADVECTION WORKS OFF THE BLUE RIDGE BY MORNING. THUS
BUMPED LOWS DOWN A FEW DEGREES IN MOST SPOTS FOR THE OVERNIGHT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
THE PERSISTENT EASTERN TROUGH THIS SPRING/SUMMER HAS PRODUCED A
SIMILAR STRING OF EVENTS THE PAST COUPLE MONTHS ACROSS THE
CWA...WHICH WILL PLAY OUT THROUGH THE SHORT TERM. FIRST...DEEP
TROUGH SLOWLY WEAKENS AS THE MAIN CLOSED H5 LOW LEAVES THE GREAT
LAKES...WITH SURFACE LOW ALSO MOVING INTO THE CANADIAN MARITIMES.
FRIDAYS PRECIP LEAVES LLVL MOISTURE WHICH IS CONVERTED INTO A
STRATOCU FIELD UNDERNEATH A STRONG INVERSION AFTER THE COLD FRONT
HAS PASSED ON SATURDAY. CLDS HANGING ACROSS THE GREENBRIER VALLEY
MOST OF SATURDAY MAY KEEP THEM PINNED BELOW 70F FOR HIGHS. EXPECTING
CLDS TO BUBBLE UP IN THE DESTRUCTIVE SUNSHINE ELSEWHERE SATURDAY
MORNING AIDED BY ANOTHER SHRTWV ARRIVING SAT PM. THIS SHOULD ALLOW
SOME OF THE CLOUDINESS TO EXPAND EAST OF THE BLUE RIDGE. THERE MAY BE
ENOUGH INSTABILITY FOR A FEW SHOWERS THROUGH MAINLY SE WEST VA AND
EXTREME WESTERN VA. AS UPPER HIGHS ALONG THE WESTERN/EASTERN
PERIPHERY OF THE TROUGH TRY TO PINCH OFF ITS SOUTHERN HALF...THE
RESULTING SURFACE HIGH ALONG THE NEW ENGLAND COAST PRODUCES DEEP SE
TO E FLOW BY EARLY NEXT WEEK. GOOD CONVERGENCE DEVELOPS ALONG THE
APP/BLUE RIDGE MTNS AS THE UPPER HIGH ACROSS THE SW CONUS TRIES TO
EXPAND EAST. THUS...DID INC POPS ON MONDAY AND REDUCE MAX T.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
WARMER TEMPS HEADING INTO THE MIDDLE/END OF NEXT WEEK AS THE
UPPER RIDGE RETROGRADES WESTWARD. OVERALL...WILL BECOME
INCREASINGLY WARM AND HUMID NEXT WEEK. THE BETTER CHC OF
SHOWERS/TSTMS THRU WED WILL BE ALONG AND EAST OF THE BLUE RIDGE
WITH THE LOW LEVEL EAST TO SOUTHEAST FLOW. BY THURSDAY...WITH THE
UPPER RIDGE BUILDING INTO THE AREA...THE BETTER CHC FOR
SHOWERS/TSTMS SHOULD SHIFT MORE TO THE MTNS.

HAVE STAYED CLOSE TO HPC GUIDANCE FOR TEMPS. HIGHS WILL GRADUALLY
WARM TO NEAR NORMAL BY THURSDAY. IT WILL BE HUMID THOUGH...AND
WITH THE HIGH DEWPOINTS...OVERNIGHT LOWS WILL BE ON THE WARM SIDE.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
WIDESPREAD SHRA/TSRA WILL CONTINUE OVER THE WESTERN SITES THIS
MORNING WITH MVFR/IFR IN RAIN AND LOWER CIGS THRU AT LEAST MID
MORNING AT KBLF/KLWB. SOME OF THIS MAY SPREAD EAST TOWARD ROA
BEFORE WEAKENING SO WILL INCLUDE A SHRA MENTION THERE THIS
MORNING. EXPECT EASTERN SITES TO REMAIN MAINLY VFR UNTIL MIDDAY
WITH A BRIEF PERIOD OF MVFR IN FOG IN SPOTS THRU 14Z.

WITH A SURFACE FRONT MOVING INTO THE AREA THIS AFTERNOON...EXPECT
SHOWERS AND STORMS TO BECOME WIDESPREAD AGAIN. DEEPER CONVECTION
IS LIKELY DURING THE AFTERNOON WITH SCATTERED THUNDERSTORMS. THESE
STORMS WILL BE ASSOCIATED WITH TURBULENCE AND MVFR RESTRICTIONS
ARE POSSIBLE UNTIL SHOWERS EXIT THE REGION SATURDAY NIGHT. SINCE
DEGREE OF COVERAGE OUT EAST A LITTLE TRICKY THIS AFTERNOON WILL
ONLY INCLUDE PREVAILING MVFR OVER THE WEST IN CONVECTION AND
CONTINUE THE VCTS/CB MENTION IN THE EAST.

DRIER AIR WILL FOLLOW THE FRONT LATER TONIGHT THRU SUNDAY
BRINGING A RETURN TO VFR CONDITIONS EXCEPT ACROSS THE NW MOUNTAINS
AND ACROSS THE FAR EASTERN SITES WHERE MVFR CEILINGS MAY LINGER
OVERNIGHT INTO SAT. LOWER CLOUDS AND SHOWERS COULD RETURN AGAIN
FOR EARLY IN THE WEEK ESPCLY ACROSS THE EASTERN SITES AS MOISTURE
BACKS INLAND FROM THE RESIDUAL FRONT ALONG THE COAST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...JJ
AVIATION...JH/PM/RCS
Hazardous weather outlook, Jul 17, 3:52 AM EDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 AM EDT FRI JUL 17 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-180800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
352 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE THROUGH EARLY THIS EVENING
ALONG A COLD FRONT DROPPING SOUTHEAST INTO THE AREA. VERY HEAVY
RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING MAY ALSO OCCUR
WITH ANY OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 17, 6:09 AM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 AM EDT FRI JUL 17 2009

VAZ007-WVZ042-043-171045-
MERCER WV-SUMMERS WV-TAZEWELL VA-
609 AM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL AFFECT MERCER AND SUMMERS
COUNTIES...

AT 608 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
MATOAKA...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SANDLICK...AND MATOAKA AROUND 615 AM...
CERES...AND WENONAH AROUND 620 AM...KEGLEY AROUND 625 AM...
SPANISHBURG...AND PRINCETON AROUND 630 AM...CAMP CREEK...AND CAMP
CREEK STATE PARK AROUND 635 AM AND ATHENS AROUND 640 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3741 8132 3742 8129 3745 8130 3749 8127
      3752 8121 3755 8121 3760 8115 3760 8109
      3765 8107 3771 8097 3752 8080 3744 8086
      3742 8085 3722 8131 3732 8139

EXPERIMENTAL

JH
Special weather statement, Jul 17, 7:31 AM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 AM EDT FRI JUL 17 2009

VAZ012-013-015-016-171230-
CARROLL VA-GRAYSON VA-PULASKI VA-WYTHE VA-
731 AM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...GRAYSON...PULASKI AND
WYTHE COUNTIES...

AT 730 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
FRIES...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL AND GUSTY WINDS TO 45 MPH.

THIS STORM WILL BE NEAR FRIES...AND CRIPPLE CREEK AROUND 745 AM...
BYLLESBY AROUND 755 AM...IVANHOE AROUND 800 AM...COLEMAN STORE...AND
GALAX HILLSVILLE AIRPORT AROUND 805 AM...GRAHAMS FORGE...AND MAX
MEADOWS AROUND 820 AM...PATTERSON AND AND SYLVATUS AROUND 825 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3670 8124 3711 8088 3695 8058 3693 8062
      3690 8060 3658 8109

EXPERIMENTAL

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:31 AM EDTSpecial Weather StatementRNKWythe59 min
Jul 17, 8:28 AM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, City of Radford62 min
Jul 17, 9:42 AM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Floyd, Franklin, Montgomery, Roanoke and 2 more63 min
Jul 17, 10:03 AM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania57 min
Jul 17, 10:34 AM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Charlotte, Franklin, Halifax, Pittsylvania56 min
Jul 17, 11:21 AM EDTTornado WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania39 min
Jul 17, 11:30 AM EDTAreal Flood AdvisoryRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania3 hr
Jul 17, 11:49 AM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania56 min
Jul 17, 11:58 AM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax62 min
Jul 17, 12:27 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax39 min
Jul 17, 2:39 PM EDTSpecial Weather StatementRNKBland, Tazewell66 min
Jul 17, 4:01 PM EDTSpecial Weather StatementRNKPulaski, City of Radford29 min
Jul 17, 4:15 PM EDTSpecial Weather StatementRNKCity of Roanoke30 min
Jul 17, 4:33 PM EDTSpecial Weather StatementRNKFloyd, Franklin57 min
Jul 17, 4:44 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania61 min
Jul 17, 5:45 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Charlotte, Halifax, Pittsylvania90 min
Jul 17, 6:09 AM EDTSpecial Weather StatementRNKMercer36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.